Kentucky, 2006

Hail in Kentucky, April 14, 2006

April 14, 2006 · NWS ILN · 2 events in 2 counties and zones

2 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Apr 14, 6:54 PM EST, 4 hours 6 minutes earlier.

Area forecast discussion, Apr 14, 6:54 PM EST, 4 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
754 PM EDT FRI APR 14 2006

.AVIATION /00Z-24Z/...
TOR WATCH TO BEGIN OVER ENTIRE AREA UNTIL 06Z...WITH CURRENT
THINKING OF CONVECTIVE TRENDS TO TAKE DEEPEST CONVECTION OVER
ESPECIALLY SOUTHERN AND EASTERN TAF SITES. WHILE SCATTERED
THUNDERSTORMS ARE EXPECTED AREA WIDE...BEST CHANCE FOR WINDS
GREATER THAN 50 KTS AND HAIL WILL BE IN SOUTHERN AND WESTERN TAF
SITES THROUGH 04Z. AFTER ABOUT 06-07Z...EXPECT CHAIN OF CONVECTIVE
COMPLEXES TO WEAKEN AND HEAD SOUTH AND EAST OF AREA...AS FRONTAL
SYSTEM PUSHES INTO NORTHERN KENTUCKY AND WILL STALL OUT NEAR CVG.
AFTER A BREAK IN CONVECTION FROM ABOUT 10Z-20Z...NSW WITH WINDS
LESS THAN 10KTS AND HIGH CIGS...POTENTIAL EXISTS AGAIN FOR
THUNDERSTORMS TO FIRE AGAIN MAINLY IN SOUTHERN TAF SITES TOWARD
THE END OF THE TAF PERIOD SATRUDAY.

&&

.PREV DISCUSSION...
 /ISSUED 300 PM EDT FRI APR 14 2006/

SHORT TERM /TONIGHT THROUGH SUNDAY NIGHT/...
ACTIVE SHORT TERM BEGINS WITH AREA UNDER SEVERE THUNDERSTORM WATCH
#184. STRONG SHORT WAVE IN NORTHWEST UPPER FLOW IS INTERACTING WITH
LOW LEVEL CONVERGENCE AND INSTABILITY TO PRODUCE CONVECTION. CURRENT
AREAS OF CONCERN ARE WEST CENTRAL OHIO AND NORTHERN KENTUCKY WHERE
THUNDERSTORMS HAVE RECENTLY DEVELOPED.

MODELS ARE OVERESTIMATING CAPE BY ABOUT 1000 J/KG WITH RESPECT TO
ILN 18Z SOUNDING. CIRRUS SHIELD FROM INDIANA CONVECTION IS LIMITING
INSTABILITY...BUT UPPER DYNAMICS APPEAR STRONG ENOUGH FOR A FEW
STRONG TO SEVERE THUNDERSTORMS TO OCCUR. CHANCE FOR THUNDERSTORMS
WILL CONTINUE LATE TONIGHT WHEN A FRONT DROPS SOUTH AND STALLS NEAR
THE OHIO RIVER.

AFTER A BRIEF PERIOD OF DRIER WEATHER EARLY SATURDAY...FRONT WILL
REACTIVATE AS IT BEGINS TO LIFT BACK NORTH. THUNDERSTORMS WILL BE
POSSIBLE MAINLY SOUTH OF I-70. WHOLE AREA WILL HAVE A CHANCE FOR
THUNDERSTORMS SATURDAY NIGHT AS THE FRONT CONTINUES NORTH.

THUNDERSTORMS WILL BE LIKELY SUNDAY AND SUNDAY NIGHT IN INCREASING
SURFACE CONVERGENCE AHEAD OF APPROACHING LOW PRESSURE. ACTIVITY MAY
LINGER INTO MONDAY AS THE LOW CONTINUES SOUTHEAST.

MADE LITTLE CHANGE TO PREVIOUS TEMPERATURE FORECAST. ABOVE NORMAL
TEMPERATURES WILL PERSIST THROUGH THE SHORT TERM.

LONG TERM /MONDAY THROUGH FRIDAY/...
WILL START OUT WITH LOW PRESSURE PASSING JUST SOUTH OF THE REGION ON
MONDAY BUT PRECIPITATION CHANCES SHOULD DIMINISH THROUGH THE DAY.
HIGH PRESSURE WILL BUILD IN FOR TUESDAY. THE NEXT SYSTEM WILL SLOWLY
APPROACH THE AREA IN MIDWEEK WITH THE CHANCE OF SHOWERS AND
THUNDERSTORMS INCREASING FROM WEDNESDAY INTO THURSDAY. THIS SYSTEM
WILL GRADUALLY PUSH OFF TO THE EAST ON FRIDAY. TEMPERATURES ARE
EXPECTED TO REMAIN ABOVE NORMAL THROUGH THE PERIOD.

PREV DISCUSSION...
 /ISSUED 139 PM EDT FRI APR 14 2006/

AVIATION /18Z-18Z/...
AREA OF SHOWERS WITH EMBEDDED THUNDERSTORMS CONTINUING TO MOVE
EAST ACROSS INDIANA THIS AFTERNOON. THIS WILL MOVE INTO THE
WESTERN SITES AROUND 19-20Z. THIS WILL ALLOW FOR BRIEF MVFR
CONDITIONS. SOME TSRA ARE POSSIBLE THIS EVENING AS WELL...BUT HAVE
STUCK WITH VCTS DUE TO UNCERTAINTY OF BOUNDARY LOCATION AND TIMING.
FRONTAL BOUNDARY LOOKS TO LAY OUT JUST SOUTH OF INTERSTATE 70
SATURDAY. THIS WILL ALLOW FOR WNW WINDS ACROSS THE NORTHERN SITES
TOMORROW AND SSW WINDS AT SOUTHERN SITES.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.
&&
Hazardous weather outlook, Apr 14, 5:03 AM EST, 17 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
603 AM EDT FRI APR 14 2006

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-151015-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-
DARKE-SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-
MADISON-FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-
PICKAWAY-FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-
CLERMONT-BROWN-HIGHLAND-ADAMS-PIKE-SCIOTO-
603 AM EDT FRI APR 14 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL
OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.

.DAY ONE...TODAY AND TONIGHT

EARLY MORNING THUNDERSTORMS WILL GIVE WAY TO CLEARING
SKIES...WHICH WILL ALLOW THE ATMOSPHERE TO BECOME UNSTABLE
QUICKLY. THUNDERSTORMS WILL LIKELY FIRE IN THIS UNSTABLE AIR MASS
ALONG A QUASI-STATIONARY BOUNDARY THIS AFTERNOON. FOR THIS REASON
THE STORM PREDICTION CENTER HAS ISSUED AN SLIGHT RISK FOR THE
WHOLE DAY.

THE MAIN THREAT WITH THE AFTERNOON AND EVENING STORMS WILL BE
DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A FRONTAL BOUNDARY WILL LINGER ACROSS THE REGION THROUGH THE
WEEKEND. STRONG THUNDERSTORMS WILL BE POSSIBLE DURING THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY REQUIRED THIS AFTERNOON AND EVENING.

 TIPTON

In the hours before

Local storm report, Apr 14, 9:25 PM EST, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1025 PM EDT FRI APR 14 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0739 PM     HAIL             6 NE EATON              39.81N 84.55W
04/14/2006  E1.00 INCH       PREBLE             OH   AMATEUR RADIO

&&

TIPTON
Local storm report, Apr 14, 9:26 PM EST, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1026 PM EDT FRI APR 14 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0901 PM     HAIL             NEW LEBANON             39.74N 84.40W
04/14/2006  E0.75 INCH       MONTGOMERY         OH   AMATEUR RADIO

&&

TIPTON
Local storm report, Apr 14, 9:26 PM EST, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED TIME OF EVENT
NATIONAL WEATHER SERVICE WILMINGTON OH
1026 PM EDT FRI APR 14 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0801 PM     HAIL             NEW LEBANON             39.74N 84.40W
04/14/2006  E0.75 INCH       MONTGOMERY         OH   AMATEUR RADIO

&&

TIPTON
Local storm report, Apr 14, 9:28 PM EST, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1028 PM EDT FRI APR 14 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0838 PM     HAIL             XENIA                   39.69N 83.94W
04/14/2006  E0.75 INCH       GREENE             OH   AMATEUR RADIO

&&

TIPTON
Local storm report, Apr 14, 9:31 PM EST, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1031 PM EDT FRI APR 14 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0843 PM     HAIL             BATESVILLE              39.30N 85.22W
04/14/2006  E1.75 INCH       RIPLEY             IN   AMATEUR RADIO

0905 PM     TSTM WND DMG     WILMINGTON              39.44N 83.83W
04/14/2006                   CLINTON            OH   BROADCAST MEDIA

            SEVERAL TREES REPORTED DOWN ACROSS THE COUNTY.

&&

TIPTON
Local storm report, Apr 14, 9:32 PM EST, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1032 PM EDT FRI APR 14 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0910 PM     HAIL             MIAMISBURG              39.64N 84.27W
04/14/2006  E0.75 INCH       MONTGOMERY         OH   NWS EMPLOYEE

1018 PM     HAIL             NEW BREMEN              40.44N 84.38W
04/14/2006  E0.88 INCH       AUGLAIZE           OH   AMATEUR RADIO

&&

TIPTON

The radar

The Cincinnati radar (KILN), 84 km away, was scanning. The volume nearest the first event began at 04:01 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Boone

When
April 14, 11:00 PM EST to 11:05 PM EST
Where
Boone County, Florence
Measured
1.75 in hail
Property damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
38.983, -84.617

Hail, Kenton

When
April 14, 11:06 PM EST to 11:12 PM EST
Where
Kenton County, Erlanger
Measured
1.75 in hail
Property damage
$10,000
Reported by
BROADCAST MEDIA
Coordinates
39.017, -84.600

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2006Every state in 2006This day in weather historyWarnings in Kentucky, April 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5499421, 5499422.